Brand-Ad-30-6
 IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 2786 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   Abstract
   Materials and Me...
   Results
   Comments
   References
   Article Tables

 Article Access Statistics
    Viewed3592    
    Printed72    
    Emailed0    
    PDF Downloaded0    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
ORIGINAL CONTRIBUTIONS
Year : 1990  |  Volume : 56  |  Issue : 2  |  Page : 123-124

Study of thirty three cases of fixed drug eruption




Correspondence Address:
K K Singh


Login to access the Email id

Source of Support: None, Conflict of Interest: None


Rights and PermissionsRights and Permissions

  Abstract 

Out of 33 patients, clinically diagnosed as FDE, 16 had positive provocation test. Eight patients had reacted to cotrimoxazole, 4 to oxyphenbutazone, 2 to both tetracycline and doxycycline and one each to rifampicin and griseofulvin. All genital FDE were exclusively caused by cotrimoxazole.


Keywords: Fixed drug eruption, Provocation test


How to cite this article:
Singh K K, Srinivas C R, Krupashankar D S, Naik R. Study of thirty three cases of fixed drug eruption. Indian J Dermatol Venereol Leprol 1990;56:123-4

How to cite this URL:
Singh K K, Srinivas C R, Krupashankar D S, Naik R. Study of thirty three cases of fixed drug eruption. Indian J Dermatol Venereol Leprol [serial online] 1990 [cited 2020 Dec 5];56:123-4. Available from: https://www.ijdvl.com/text.asp?1990/56/2/123/3499


Fixed drug eruption (FDE) appears as an oval, erythematous patch and recurs at the same areas following every administration of the responsible drug. FDE is most commonly seen with tetracycline, analgin and oxyphenbu­tazone.' Phenolphthalein has also been incrimi­nated as a common cause of FDE.[2],[3]

Although a large number of drugs have been incriminated to cause FDE, certain drugs are more often responsible for causing the same. Limbs and trunk are most commonly affected, but involvement of glans penis and lips is not uncommon.[3],[4]


  Materials and Methods Top


Thirty three patients with the clinical dia­gnosis of FDE were interrogated regarding the onset, duration and drugs taken for any specific complaints. The provocation- test was started with a quarter of a single therapeutic dose, followed if necessary by a step-wise increase to one half, one full dose and the double of a dose. Provocation was considered negative if exacerba­tion of the lesion was not seen within 24 hours after even the double dose. Erythema, itching and burning around the existing macule were taken to indicate a positive provocation test. The drugs used for provocation included cotrimoxazole, oxyphenbutazone, tetracycline, doxycycline, rifampicin, griseofulvin, analgin, aspirin, paracetamol and ibuprofen.


  Results Top


There were 33 patients (29 men and 4 women) with a mean age of 34.1 years. The duration of the disease ranged from 10 days to 7 years. The lesions had characteristic features. Three cases of genital FDE had superficial erosions. Geni­talia (8 patients), oral mucosa (6), lower extre­mities (4), upper extremities (2), trunk (2) and. buttock (1) were the affected sites. Sixteen patients (15 men and one woman) had positive provocation test. Cotrimoxazole caused all the genital lesions in this study. [Table - 1] shows the number of cases caused by various drugs.


  Comments Top


The list of common drugs responsible for FDE does not remain valid because of newers additions, variations in use and availability from place to place. Cotrimoxazole topped the list in the present series. It has been observed as a common offending agent by others also.[1],[5] The patients are often ignorant of the drugs consumed and often do not accept it as the etiologic factor. A detailed drug history as well as the complaints for which the drug is taken is helpful before undertaking the provocation test. Sometimes FDE can be caused by rare drugs. There is only one previous case of FDE caused by griseofulvin[6] Atypical FDE due to azathioprine[7] and rifampicin[8] has also been reported.

Seventeen of our patients showed no reaction following the provocation test. Probably provoca­tion with more drugs was necessary to trace out the actual drug.

 
  References Top

1.Pasricha JS : Drugs causing fixed eruptions, Brit J Dermatot, 1979; 100 : 183-185.  Back to cited text no. 1    
2.Browne SG : Fixed eruption in deeply pigmented subjects, clinical observation on 350 patients, Brit Med J, 1964; 11 : 1041-1044.  Back to cited text no. 2    
3.Wintroub BU, Shiffman NJ and Arndt KA Fixed drug eruptions, in : Dermatology in General Medicine, Second ed, Editors, Fitzpatrick TB, Eisen A?, Wolff K et al : Me Graw-Hill Book Company, New York, 1979; p 562.  Back to cited text no. 3    
4.Baker H : Fixed eruptions, in : Text Book of Dermatology, Third ed, Editors, Rook A, Wilkin­son DS and Ebling FJG : Blackwell Scientific Publications, Oxford, 1979; p 1121-1122.  Back to cited text no. 4    
5.Sehgal VN and Gangwani OP : Genital fixed drug eruptions, Genitourin Med, 1986; 62 : 56-58.  Back to cited text no. 5    
6.Thyaraian K, Kamalam A and Thambiah AS Fixed drug eruption to griseofulvin, Mykosen, 1981; 8 : 462-464.  Back to cited text no. 6    
7.Gupta R and Pasricha JS : A localised skin eruption to azathioprine, Ind J Dermatol Venereol Leprol, 1983; 49 : 9.  Back to cited text no. 7    
8.Naik RPC, Balchandran C and Narayan KR Fixed eruption due to rifampicin, Ind J Leprosy, 1985; 57 : 648.  Back to cited text no. 8    


    Tables

[Table - 1]

This article has been cited by
1 Clinical study of cutaneous drug eruptions in 200 patients
Raksha, M., Marfatia, Y.
Indian Journal of Dermatology, Venereology and Leprology. 2008; 74(1): 80
[Pubmed]



 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow